Alert archive / Florida / Freeze Watches in 2021

Freeze Watch 2, NWS Tampa Bay, FL

February 1, 2021Citrus County, Levy County, Florida

NWS Tampa Bay, FL issued this freeze watch at Feb 1, 2021, 2:29 PM EST for Citrus County, Levy County, Florida. It took effect at Feb 3, 2021, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2021, 2:29 PM EST (19:29 UTC)
In effect from
Feb 3, 2021, 5:00 AM EST
Expired
Feb 2, 2021, 4:05 AM EST
In force
Issued by
NWS Tampa Bay, FL

Counties Citrus County, FL, Levy County, FL

The radar

The Tampa radar (KTBW), 153 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS72 KTBW 011929
NPWTBW

URGENT - WEATHER MESSAGE
National Weather Service Tampa Bay Ruskin FL
229 PM EST Mon Feb 1 2021

FLZ239-242-031300-
/O.NEW.KTBW.FZ.A.0002.210203T1000Z-210203T1300Z/
Inland Levy-Inland Citrus-
Including the cities of Chiefland, Bronson, Williston, 
and Inverness
229 PM EST Mon Feb 1 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Inland Levy and Inland Citrus Counties.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze watch means there is the potential for widespread
freezing temperatures within the next 24 to 48 hours. Take steps
now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/tampa
1 follow-up statement
177 
WWUS72 KTBW 020905
NPWTBW

URGENT - WEATHER MESSAGE
National Weather Service Tampa Bay Ruskin FL
405 AM EST Tue Feb 2 2021

FLZ239-242-031300-
/O.UPG.KTBW.FZ.A.0002.210203T1000Z-210203T1300Z/
/O.NEW.KTBW.FZ.W.0003.210203T1000Z-210203T1300Z/
Inland Levy-Inland Citrus-
Including the cities of Chiefland, Bronson, Williston, 
and Inverness
405 AM EST Tue Feb 2 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO 8 AM EST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Inland Levy and Inland Citrus Counties.

* WHEN...From 5 AM to 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means widespread freezing temperatures are
expected to occur. Take steps now to protect tender plants from
the cold. Exposed outdoor water pipes may burst if not wrapped or
covered.

&&

$$

FLZ043-031300-
/O.NEW.KTBW.FZ.W.0003.210203T1000Z-210203T1300Z/
Sumter-
Including the cities of Wildwood, Lake Panasoffkee, Bushnell, 
and The Villages
405 AM EST Tue Feb 2 2021

...FREEZE WARNING IN EFFECT FROM 5 AM TO 8 AM EST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Sumter County.

* WHEN...From 5 AM to 8 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means widespread freezing temperatures are
expected to occur. Take steps now to protect tender plants from
the cold. Exposed outdoor water pipes may burst if not wrapped or
covered.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/tampa

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze watch went out at Feb 1, 2:10 PM EST, 19 minutes earlier.

Area forecast discussion, Feb 1, 2:10 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
210 PM EST Mon Feb 1 2021

...Hazardous Marine Conditions Expected through Tuesday...
...High Risk Of Rip Currents And High Surf Along Area Beaches Late
through Tuesday...
...Much Colder Temperatures Expected Through Early Thursday...
...High Dispersions Expected Through Tuesday...

.DISCUSSION...
A highly amplified pattern has set up over the CONUS. Sharp upper
ridging extends from the four cornerS region out west northward into
western Canada. Closer to home, deep troughing digs south over the
eastern seaboard. This will allow for unseasonably cold air to
advect into the Florida peninsula over the next few days. This
trough will move slowly ENE through Thursday when weak ridging
establishes itself once again over the southeast U.S. This will
allow for moderating temperatures starting Thursday and continuing
into the weekend.

On the surface, the cold front has pushed south of Florida allowing
for high pressure to build into the eastern U.S. through the week.
Cold air SC has developed over the gulf waters and will continue
streaming into the area from the northwest through the day.
Temperatures are on the cool side this afternoon in the mid 50's and
are expected to continue to drop through the remainder of the day as
cold air advects into the area. The first of a few cold nights is
expected tonight. Freezing temperatures are not expected tonight,
but with gusty NW winds, winds chills will dip below 35 degrees in
some inland areas. This has warranted the issuance of a Wind Chill
Advisory for Polk and Highland Counties. The coldest nights of the
week with be Tuesday and Wednesday nights, where a freeze warning
may be needed for the northern and inland counties along the Nature
Coast. We have hoisted a Freeze Watch for inland Levy and Citrus
Counties on Wednesday morning.

The surface high pressure center will move off the southeast U.S. by
Thursday morning, which will bring a wind shift to the ESE. This
will bring about an air mass change allowing for temperatures to
moderate back to near seasonal averages or slightly above average to
close out the work week. By Friday morning, the next major weather
system will be moving through the Great Lakes region trailing a cold
front southward through the Ohio River Valley and into the AL/MS/LA
region. This is where the models are struggling a little on the
progression of this front as it progress eastward through the
weekend. The latest 12Z model runs are in better agreement with
pushing the front through Florida early Sunday into Sunday afternoon
with the front exiting by the evening hours. Some fluctuations may
occur before then so will just hold a 20-30 percent POPs over the
peninsula from Saturday morning through Sunday.

&&

.AVIATION...
The aviation impacts through the period will be BKN/OVC SC cloud
decks between 2500-3500 ft continuing to stream in from the gulf and
gusty NW winds. Will hold some MVFR conditions for low SC through
the evening, becoming VFR by Tuesday morning. Winds will remain
gusty through the period with prevailing NW flow around 15-25 knots
with gusts near 30 knots.

&&

.MARINE...
The cold front that moved through the gulf waters overnight is now
located over southern Florida. Interaction between this front and
strong high pressure building in from the northwest is creating a
tight pressure gradient resulting in gusty northwest winds over the
gulf waters. This has warranted the issuance of a Small Craft
Advisory, High Surf Advisory and High Risk of Rip Currents for the
eastern gulf waters and local beaches. Mariners should take caution
if operating on the gulf waters through the middle of the week as
gusty winds and high seas will create dangerous boating conditions.
Conditions will improve by Wednesday evening as the high pressure
settles in off the southeast U.S. with pleasant weather expected on
Thursday and Friday.

&&

.FIRE WEATHER...
As the cold front pushes into south Florida, northwest winds will
become rather gusty and RH values start to fall as cooler and drier
air filters into the region. Gusty transport winds will produce high
dispersions today and Tuesday. Drier condition will result in
critical RH values on Wednesday and Thursday, but lighter winds will
preclude a need for a Red Flag Warning. Moisture starts rebounding
late in the week with winds beginning to shift E then SE,
eliminating any fire weather concern heading into the weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  45  56  42  61 /   0   0   0   0
FMY  49  61  44  66 /   0   0   0   0
GIF  40  57  37  62 /   0   0   0   0
SRQ  49  58  46  62 /   0   0   0   0
BKV  39  54  35  59 /   0   0   0   0
SPG  47  55  47  59 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 1 AM EST Wednesday for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Freeze Watch from late Tuesday night through Wednesday morning
     for Inland Citrus-Inland Levy.

     Wind Chill Advisory from 1 AM to 8 AM EST Tuesday for Highlands-
     Polk.

Gulf waters...Small Craft Advisory until 10 PM EST Tuesday for Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
     Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
     Waters from Tarpon Springs to Suwannee River FL out 20 to
     60 NM.

     Small Craft Advisory until 7 PM EST Tuesday for Charlotte Harbor
     and Pine Island Sound-Tampa Bay waters.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Feb 1, 3:16 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
316 AM EST Mon Feb 1 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-012030-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
316 AM EST Mon Feb 1 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...RIP CURRENT IMPACT...
High surf will produce dangerous rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 30 knots and seas to 10 feet will create
hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...EXCESSIVE COLD IMPACT...
Tuesday morning, temperatures in the mid 30s and low 40s with
breezy northwest winds will cause wind chill values over the
Nature Coast to drop into the mid to upper 20s, and into the low
to mid 30s over the interior of west central and southwest
Florida.

Despite lighter winds Wednesday morning, air temperatures
will be slightly lower with temperatures approaching freezing
over the Nature Coast, resulting in another morning of wind chills
from the upper 20s and low 30s over the Nature Coast, and low to
mid 30s over the interior of west central and southwest Florida.

...RIP CURRENT IMPACT...
High surf may continue to produce dangerous rip currents along
area beaches through Wednesday morning.

...MARINE IMPACTS...
Wind speeds of 20 to 30 knots with seas of up to 10 feet will
create hazardous boating conditions for small craft operators
through Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 11:37 PM ESTSpecial Weather StatementTBWHillsborough, Pinellas53 min
Jan 31, 11:40 PM ESTSpecial Marine WarningTBW65 min
Feb 1, 12:42 AM ESTSpecial Marine WarningTBW33 min
Feb 1, 4:05 AM ESTWind Chill AdvisoryTBWHighlands, Polk28 hr

Nearby

Freeze Watches in Florida, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.